Hail, Kit Carson
- When
- June 20, 11:23 AM MST
- Where
- Kit Carson County, Flagler
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -103.070
During the late morning hours, thunderstorms developed over eastern Colorado producing a measure wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late morning hours, thunderstorms developed over eastern Colorado producing a measure wind gust of 59 mph at Firstview, CO and up to half dollar size hail. Additional thunderstorms developed during the afternoon hours dropping hail up to hen egg size hail over eastern Colorado and extreme northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:23 AM MST, 7 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 523 AM MDT FRI JUN 20 2008 .DISCUSSION... 220 AM MDT FRI JUN 20 2008 FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION INTO SATURDAY FOLLOWED BY HOW FAST TO WARM MAXES. SATELLITE SHOWING THE AMPLIFICATION PROCESS IS TAKING PLACE FROM THE CENTRAL PACIFIC INTO WESTERN NORTH AMERICA. THE TROUGH AND RIDGE OVER THE CENTRAL PACIFIC ARE AMPLIFYING. MORE IMPORTANTLY THE UPPER TROUGH AND CUTOFF LOW FROM THE GULF OF ALASKA SOUTHWARD IS DEEPENING AND RETROGRESSING TO THE WEST. WITH STRONG RIDGING ON ALL SIDES OF THIS FEATURE WOULD EXPECT THIS TROUGH TO MOVE LITTLE. RIDGE OVER WESTERN NORTH AMERICA HAS AMPLIFIED AND PULLED BACK TO THE WEST A LITTLE. MODELS APPEAR TO INITIALIZE FINE ON THE JET. THE NAM DID BETTER ON STRENGTH AND ORIENTATION OF THE RIDGE OVER WESTERN NORTH AMERICA. MODELS WERE HAVING TROUBLE WITH THE MID LEVEL MOISTURE. THEY TENDED NOT TO BE QUITE MOIST ENOUGH JUST TO THE NORTH OF US AND WERE TOO MOIST FURTHER NORTH. THE NAM WAS HANDLING THE WEAK/LIGHT PRESSURE WIND FIELD THE BEST...ESPECIALLY THE BOUNDARIES OVER US. ON TEMPERATUERS THE MODELS INITIALIZED WELL FOR THE MOST PART ON TEMEPRATURES. THE NAM AND GFS INITIALIZED TOO WARM TO OUR SOUTH. OVERALL THE UKMET AND ECMWF DID A LITTLE BETTER THAN THE NAM. WILL BE WEIGHTING FORECAST HEAVILY TO REALITY AND THEN BLEND THE UKMET/ECMWF/NAM WITH THAT EARLY AND GO THOSE THREE MODELS WITH TIME. TODAY/TONIGHT...AGAIN A VERY TEDIOUS PRECIPITATION FORECAST WITH THE FIRST 24 HOURS. COMBINATION OF PREFRONTAL TROUGH AND WHAT LOOKS TO BE AN OUTFLOW REINFORCED WEAK FRONT STARTED OUT THE EVENING OVER THE NORTHERN PORTION OF THE AREA. THAT HELPED SET OFF A FEW THUNDERSTORMS. HARD TO TELL EXACTLY WHERE THOSE BOUNDARIES ARE... ESPECIALLY THE TROUGH...DUE TO THE OUTFLOW. HOWEVER...IT LOOKS LIKE THE EASTERN PORTION OF THE PREFRONTAL TROUGH IS MOVING SOUTH WHILE THE WESTERN PORTION IS NOT MOVING MUCH. SO AT THIS TIME IT LOOKS DRAPED FROM NORTHWEST KIT CARSON COUNTY TO SOMEWHERE NEAR SOUTHERN LOGAN OR NORTHERN WICHITA. THE FRONT LOOKS TO STILL HAVE MOVED LITTLE. MODELS ARE SHOWING WHATEVER BOUNDARY THERE IS...ESPECIALLY THE NAM... IS GOING TO MIX OUT AND WILL GET SOUTH TO SOUTHEAST WINDS IN THE WESTERN PORTION OF THE AREA. A CONCERN IS WILL THERE BE ENOUGH LOW LEVEL MOISTURE AROUND. BIG THUNDERSTORM COMPLEX TO OUR SOUTH WILL NOT ALLOW VERY MUCH IF ANY MOISTURE RETURN. NORTH WINDS ALL THE WAY DOWN INTO TEXAS PANHANDLE AND NORTHWEST OKLAHOMA. IF SOUTHERLY WINDS REDEVELOP...WILL THEY BE STRONG ENOUGH TO BRING THE MOISTURE BACK. DO NOT EXPECT A STRONG LEE TROUGH SINCE CROSS MOUNTAIN FLOW NOT THAT STRONG. ALSO PROBLEMS START SHOWING UP WITH THE JET POSITION OVER THE AREA. ALL OF THEM START THE DAY WITH AXIS FROM NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA. THE NGM/NAM HAVE THE RIGHT REAR QUADRANT OF THE JET OVER THE AREA AT 18Z WITH THE GFS/UKMET STILL SHOWING THE AXIS IN THE SAME PLACE. BY 00Z THE NAM HAS THE LEFT FRONT QUADRANT OVER THE AREA WITH THE NGM STILL SHOWING THE RIGHT ENTRANCE REGION OVER THE AREA. THE UKMET MOVES ACROSS WITH THE RIGHT REAR QUADRANT WHILE THE GFS BLOWS UP WITH CONVECTIVE FEEDBACK. BY 06Z THE NGM/NAM AND EVEN THE GFS SHOW THE RIGHT REAR QUADRANT OVER THE SOUTHERN PORTION OF THE FORECAST AREA. THE UKMET IS FURTHER NORTH OVER NEBRASKA. FROM 06Z TO 12Z ALL THE MODELS LEAVE SOME KIND OF JET LIFT OVER THE SOUTHERN HALF. SHORTWAVE TROUGH WILL INTO THE AREA FROM WYOMING AND ALL THE MODELS AGREE ON THIS. THE INSTABILITY AXIS WILL SET UP ALONG THE COLORADO/KANSAS BORDER AND JUST WEST. EXPECT INITIATION THERE THIS AFTERNOON. QUESTION IS THEN HOW FAR EAST DOES IT GET. MAIN INSTABILITY AND LIFT LOOK LIKES IT STAYS OUT WEST. HOWEVER...STORM MOTION AND SOME LIFT LOOK TO GO EAST. MODEL QPF...EXCLUDING THE CONVECTIVELY INFLUENCED GFS... IS BULLSEYEING THIS AREA...AND WILL WAIT HIGHEST POPS IN THE WEST. WEAK AND VARIABLE WINDS...MOSTLY FROM AN UPSLOPE DIRECTION...DO NOT LOOK CONDUCIVE FOR A BIG WARM UP. WILL HAVE CLOUDS DEVELOP OUT WEST BY MIDDAY. WILL TEND TO GO NEAR TO SLIGHTLY BELOW GUIDANCE. SATURDAY/SATURDAY NIGHT...RIDGE SHARPENS UP AND PULLS BACK TO THE WEST A LITTLE. THIS STILL LEAVES THE AREA SUSCEPTIBLE TO SHORTWAVE TROUGHS IN NORTHWEST FLOW ALOFT. HOWEVER...POINT SOUNDINGS ARE RATHER DRY AND MID LEVEL MOISTURE IS LACKING. WILL LEAVE POPS OUT FOR NOW AND HAVE DAY SHIFT TAKE ANOTHER LOOK AT IT. WARM UP AIR ADVECTIONS STARTS DURING THE NIGHT AND MAY HAVE EARLY MINS. SUNDAY/SUNDAY NIGHT...BIG WARMUP THIS DAY. DRY ALOFT WITH THE RIDGE. ALSO HAVE GOOD DOWNSLOPE WINDS AND RATHER DEEP MIXING. SO WILL GO WITH OR ABOVE GUIDANCE. DUE TO DEEP MIXING...BELIEVE DEWPOINTS WILL BE LOWER THAN EXPECTED. FORTUNATELY DO NOT EXPECT FIRE WEATHER PROBLEMS AT THIS SINCE BELIEVE WINDS WILL NOT REACH CRITERIA. HOWEVER...DAY SHIFT WILL HAVE TO TAKE ANOTHER LOOK AT THIS. NO CHANGES PLANNED BEYOND THIS PERIOD. THANKS TO ALL FOR COLLABORATION. BULLER && .AVIATION... 521 AM MDT FRI JUN 20 2008 FOR THE 12Z TAFS... VFR CONDITIONS ARE EXPECTED TO CONTINUE AT KMCK & KGLD OVER THE NEXT 24 HOURS. THE WINDS WILL REMAIN LIGHT AND VARIABLE THROUGHOUT THE PERIOD. THUNDERSTORMS MAY BEGIN TO DEVELOP AROUND MID-DAY AT KGLD AND LATER IN THE DAY AT KMCK. KJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT FRI JUN 20 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT FRI JUN 20 2008 /1146 AM CDT FRI JUN 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND SLIDE TO THE SOUTHEAST ACROSS THE AREA TODAY...WITH THE BEST COVERAGE EXPECTED ALONG AND WEST OF A MCCOOK TO GOVE LINE. SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS A SMALL THREAT FOR A BRIEF TORNADO TODAY...BUT THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS FROM SATURDAY THROUGH MONDAY AND ONCE AGAIN WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH OCCASIONAL CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON WEST OF A MCCOOK TO GOVE LINE. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1144 AM MDT FRI JUN 20 2008 KSZ002-013-014-201815- RAWLINS-SHERMAN-THOMAS- 1244 PM CDT FRI JUN 20 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND THOMAS COUNTY IN NORTHWEST KANSAS... AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF MCDONALD...AND MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 38 AND 50. JRM
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 18:25 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement officials reported hail accumulated to a depth of 4 to 6 inches on Interstate 70 between mile markers 403 and 404.
Colorado Department of Transportation equipment measured a wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106562, 106565, 106567, 106577, 106570, 106572, 106574.